Louisiana, 2011

Flash Flooding in Louisiana, July 25 to 28, 2011

July 25 to 28, 2011 · NWS LIX · 3 events in 2 counties and zones

A very moist airmass aided the development of scattered thunderstorms during the afternoon hours each day. The slow movement of the thunderstorms produced several reports of flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

A very moist airmass aided the development of scattered thunderstorms during the afternoon hours each day. The slow movement of the thunderstorms produced several reports of flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Jul 25, 3:08 AM CST, 7 hours 56 minutes earlier.

Area forecast discussion, Jul 25, 3:08 AM CST, 7 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
408 AM CDT MON JUL 25 2011

.DISCUSSION...
LITTLE CHANGE IN THE CURRENT WEATHER PATTERN IS EXPECTED FOR THE
FORECAST AREA FOR THE NEXT FEW DAYS. THERE WILL BE AMPLE
OPPORTUNITIES FOR RAINFALL DURING THE WEEK AS A WEAK SHORTWAVE
TROUGH OR WEAKNESS IN THE MID LEVELS LINGERS OVER THE SOUTHEAST AND
GULF COAST REGION. THIS FEATURE WILL SLOWLY RETROGRADE ACROSS THE
CENTRAL GULF COAST REGION DURING THE MID AND LATE WEEK PERIOD.
PRECIPITABLE WATER VALUES WILL REMAIN WELL ABOVE TWO INCHES
DURING THE WEEK...THEREFORE LOCALLY HEAVY DOWNPOURS WILL BE
POSSIBLE EACH DAY. THE SHORTWAVE TROUGH WILL WEAKEN BY THE WEEKEND
WITH MORE IN THE WAY OF RIDGING ALOFT BUILDING OVER THE GULF
COAST REGION. THIS ALONG WITH SOMEWHAT DRIER AIR WORKING INTO THE
AREA WILL ALLOW THE CONVECTION TO BECOME MORE SCATTERED IN NATURE
OVER THE WEEKEND. TEMPERATURES HELD DOWN BY CLOUD COVER AND RAIN
DURING THE WORK WEEK WILL RISE BACK INTO THE MIDDLE 90S OVER THE
WEEKEND. A TROPICAL WAVE OVER THE CARIBBEAN IS EXPECTED TO WEAKEN
AS IT MAKES ITS WAY INTO THE GULF AND IS EXPECTED TO HAVE MINIMAL
INFLUENCE LOCALLY. 11

&&

.AVIATION...
A WEAK LOW LEVEL INVERSION WILL CONTINUE TO BRING PATCHY FOG TO THE
AREA THROUGH AROUND 13Z. THE FOG WILL BE MOST PREVALENT AT KHUM AND
KMCB.  VISIBILITIES MAY DROP TO AROUND 3SM AT THESE LOCATIONS BEFORE
THE INVERSION LIFTS.  AFTER THE INVERSION CLEARS...EXPECT VFR
CONDITIONS TO BE THE RULE AT ALL OF THE TERMINALS.  HOWEVER...AN
UPPER LEVEL DISTURBANCE WILL STILL BE IMPACTING THE REGION.  THIS
DISTURBANCE...COMBINED WITH INCREASED INSTABILITY AFTER 16Z...WILL
LEAD TO THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS.  THIS
CONVECTION WILL NOT LAST LONG AT EACH TERMINAL...BUT COULD PRODUCE
BRIEF PERIODS OF IFR AND POSSIBLY LIFR RESTRICTIONS DUE TO LOWERED
CEILINGS AND REDUCED VISIBILITIES.  A TEMPO GROUP HAS BEEN ADDED TO
THE FORECAST FOR THE AFTERNOON HOURS TO REFLECT THIS RISK OF
CONVECTION.  HEADING INTO TONIGHT...VERY SIMILAR CONDITIONS
TO THOSE SEEN THIS MORNING ARE EXPECTED. 32

&&

.MARINE...
VERY LITTLE TO TALK ABOUT CONCERNING THE MARINE FORECAST.  IN
GENERAL...LIGHT SOUTHERLY WINDS WILL BE THE RULE ACROSS THE MARINE
ZONES.  THESE LIGHT WINDS WILL KEEP SEAS FAIRLY CALM...WITH SEAS OF
1 TO 2 FEET EXPECTED OVER THE OUTER WATERS AND LESS THAN A FOOT IN
THE SOUNDS AND LAKES.  THE BIGGEST CONCERN WILL THE RISK OF EARLY
MORNING CONVECTION DEVELOPING EACH DAY.  GIVEN THE LIGHT OVERALL
FLOW IN THE REGION...WATERSPOUTS WILL BE POSSIBLE EACH DAY AS THESE
SHOWERS AND THUNDERSTORMS DEVELOP.  32

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  89  74  89  73 /  60  30  60  30
BTR  89  75  90  75 /  60  30  60  30
ASD  89  75  89  75 /  60  30  60  30
MSY  89  76  88  76 /  60  30  60  30
GPT  89  76  89  75 /  60  30  60  30
PQL  89  73  89  73 /  60  30  60  30

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jul 25, 9:56 AM CST, 1 hour 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1056 AM CDT MON JUL 25 2011

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-260400-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
1056 AM CDT MON JUL 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS
OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT
NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN TODAY AND
LOCALLY HEAVY RAINFALL AMOUNTS WILL BE POSSIBLE IN A RELATIVELY
SHORT PERIOD OF TIME. GENERAL RAINFALL AMOUNTS BETWEEN A HALF INCH
TO AN INCH WILL BE COMMON. HOWEVER...A FEW COMMUNITIES COULD
RECEIVE AMOUNTS OF 2 TO 4 INCHES OF RAIN THROUGH THIS AFTERNOON.
THESE AMOUNTS WILL CAUSE NUISANCE FLOODING IN RURAL AND URBAN
SPOTS. SHOWERS AND THUNDERSTORMS WILL DIMINISH DURING THE EVENING
HOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A WETTER THAN NORMAL PATTERN WILL PERSIST DURING MUCH OF THE
REMAINDER OF WORK WEEK WITH NUMEROUS OCCURRENCES OF SHOWERS AND
THUNDERSTORMS EXPECTED...ESPECIALLY DURING THE DAYTIME HOURS.
LOCALLY HEAVY RAINFALL WILL REMAIN A THREAT. SEVERE THUNDERSTORMS
ARE NOT EXPECTED...HOWEVER A FEW STRONG STORMS ARE POSSIBLE EACH
DAY WITH STRONG GUSTY WINDS AND LIGHTNING STRIKES. WATERSPOUTS
WILL BE POSSIBLE OVER THE TIDAL LAKES AND COASTAL WATERS.

A SOMEWHAT DRIER PATTERN IS EXPECTED TO TAKE HOLD OVER THE
WEEKEND WITH SHOWERS AND THUNDERSTORMS BECOMING MORE SCATTERED IN
NATURE. THIS MEANS TEMPERATURES WILL BE RISING INTO THE MID 90S
FOR HIGHS OVER MANY AREAS OVER THE WEEKEND WITH HEAT INDEX VALUES
LIKELY REACHING OR EXCEEDING 105 DEGREES.

.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER IS
NOT ANTICIPATED.

In the hours before

Special weather statement, Jul 25, 7:47 AM CST, 3 hours 17 minutes before
LAZ040-251415-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
847 AM CDT MON JUL 25 2011

...CLUSTER OF STRONG THUNDERSTORMS MOVING EAST AFFECTING ST. TAMMANY
PARISH...

AT 842 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF THUNDERSTORMS NEAR SLIDELL...OR ABOUT 4 MILES WEST OF
SLIDELL...MOVING EAST AT 10 MPH.

THE CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND...SLIDELL AND LACOMBE.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, St. Tammany

When
July 25, 11:04 AM CST to 12:00 PM CST
Where
St. Tammany County, Lacombe to 1.98 mi NW of Lacombe
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
30.320, -89.930

A few roads were reported closed in the Lacombe area due to flooding.

Flash Flood, Jefferson

When
July 27, 2:45 PM CST to 3:30 PM CST
Where
Jefferson County, Metairie to 0.67 mi NNW of Southport
Cause
Heavy Rain
Reported by
Public
Coordinates
29.980, -90.150

Several reports of street flooding were received from the Metairie area, including parts of Airline Highway, Jefferson Highway, and some smaller residential streets. Jefferson Highway was nearly impassible at Clearview.

Flash Flood, Jefferson

When
July 28, 1:33 PM CST to 2:00 PM CST
Where
Jefferson County, 0.35 mi NW of Moisant Arpt to 1.71 mi NE of Kenner
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.004, -90.274

Police reported street flooding of Loyola Drive and West Esplanade. Hooper Drive at Loyola Drive was also reported flooded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2011Every state in 2011This day in weather historyWarnings in Louisiana, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 322248, 322249, 322250.